Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

What is the alternative medication for synthroid?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3390 Questions
I had radioactive iodine for Graves Disease in 1986. I have been on and off Synthroid since then. Synthroid causes me to have deep depression. My last go around, I was suicidal. Antidepressant were prescribed and monitored and changed. Is there any other drug that I can take. I am seriously so discouraged. I cannot take Synthroid anymore. The generics make it even worse.
Posted Mon, 3 Feb 2014 in Thyroid Problem and Hormonal Problems
Answered by Dr. Raju A.T 11 hours later
Brief Answer: No other alternative Detailed Answer: Hi, Thanks for your query. I am sorry to say that there is no other alternative for Levothyroxine for hypothyroid condition. Moreover Levothryroxine is known to cause hyperactivity and irritability but not depression. I would consider it a rare occurrence where Synthroid can cause depression. I believe the depression you have may not be linked to the Levothyroxine and may have to be dealt as a separate entity. Regards,
Above answer was peer-reviewed by
Follow-up: What is the alternative medication for synthroid? 41 minutes later
I've stopped the medication on several occasions and after three to five weeks I am back to normal. I've read lots of forums with woman who have had same experience. I am a very happy go lucky person and you are exact example of why I am so frustrated.
Answered by Dr. Raju A.T 23 hours later
Brief Answer: Synthroid cannot be the cause Detailed Answer: Hi, Thanks for writing back. I am sorry for not reaching your expectations. My duty was to enlighten you with the medical facts which are clinically and statistically proved through various studies and experiments. Low thyroid hormones (Hypothyroidism) is known to cause depression. This happens as brain cells receive less T3 resulting in disturbances in neurotransmitters like serotonin and GABA which lead to inhibition of the brain centers causing depression. Depression is the first symptom to appear in Hypothyroidism and the last one to go even after placing on Levothyroxine for years. Levothyroxine by itself causes activation of the brain leading to irritability and hyperactivity the exact opposite of depression. I am sorry, I may not be helping you here but I am sure that I am providing you the right information. Do consult a Psychiatrist to know the exact reason for your depression. Regards,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor